Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 185, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 29, 2002, 3:26 PM CDT for Pecos County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2002, 3:26 PM CDT (20:26 UTC)
- Expired
- Jul 29, 2002, 5:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 203 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3934 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
800 WUUS54 KMAF 292026 SVRMAF TXC371-292115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN AND CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 415 PM CDT * AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF FORT STOCKTON...MOVING NORTHWEST AT 10 MPH. OTHER THUNDERSTORMS WERE DEVELOPING ACROSS WESTERN AND CENTRAL PECOS COUNTY. A SECOND STORM APPROACHING SEVERE LIMITS WAS LOCATED NEAR THE PECOS AND REEVES COUNTY BORDER 15 MILES SOUTHWEST OF COYANOSA. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... FORT STOCKTON...AND BELDING DESTRUCTIVE WINDS UP TO 65 MPH CAN BE EXPECTED...ALONG WITH DIME SIZE HAIL. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS LAT...LON 3075 10355 3031 10254 3119 10245 3126 10283 3137 10302
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:29 PM CDT, 57 minutes earlier.
Area forecast discussion, Jul 29, 2:29 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT MON JUL 29 2002 MID LEVEL SHEAR AXIS NE-SW FM RED RIVER VALLEY INTO TRANS PECOS RGN WITH REMNANTS OF MCS ACRS W TX. NEW CELL GENERATION OCCURRING IN WRN PB ATTM AS OUTFLOW BOUNDARY MOVES INTO WARM/UNMODIFIED AIR. ACRS NE CWFA ATMOSPHERE IS WORKED OVER AND WITH LITTLE HEATING THERE TODAY EXPECT THAT MOST STORMS WILL DEVELOP ACRS TRANS PECOS WHERE BEST INSTABILITY COMBINES WITH OROGRAPHICS. HEAVY RAIN CERTAINLY A CONCERN AS 5H THETA-E RIDGE AXIS/PWS TO 1.5 ARE COINCIDENT WITH MID LEVEL SHEAR AXIS. VORTICITY MAXIMA WITHIN SHEAR AXIS TO MOVE INTO DAVIS MTNS RGN OVERNIGHT. WITH 5H THETA-E RIDGE AXIS STILL ORIENTED WITHIN MID LEVEL SHEAR AXIS TMW EXPECT THAT BEST RN CHC WILL BE ACRS TRANS PECOS AGAIN AND WILL CONTINUE WITH SCT POPS W. STR BEGINS TO STRENGTHEN ACRS SWRN U.S. TUESDAY...THIS WILL PULL REMNANTS OF MID LEVEL SHEAR AXIS WWD ON WEDNESDAY...FAVORING POPS IN W AGAIN. BY THURSDAY PM MID LEVEL WLYS WILL SAG S INTO NRN AZ/NM SETTING UP A NEW SHEAR AXIS ACRS FAR W TX. THIS WITH 5H THETA-E RIDGE AND OROGRAPHICS CERTAINLY ENUF TO CONTINUE WITH MTN POPS. ONLY SUBTLE SFC TROF ACRS W TX PLAINS INTO AS RIDGE REMAINS N, ERGO TOKEN POPS PLAINS. PRELIMS MAF 71/91/72/94 333 LSA 70/89/70/92 322 6R6 73/91/74/92 543 MRF 62/82/61/83 444 CNM 72/94/71/95 333 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Jul 29, 1:01 PM CDT, 2 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 101 PM CDT MON JUL 29 2002 .SYNOPSIS... A COMPLEX OF THUNDERSTORMS MOVED INTO THE PERMIAN BASIN THIS MORNING...ENTRENCHING A RAIN COOLED AIRMASS OVER THE EASTERN PARTS OF THE AREA. THE COOL AIRMASS WAS ADVANCING WEST INTO SOUTHEAST NEW MEXICO AND THE TRANS PECOS BY EARLY AFTERNOON... IN THE FORM OF AN OUTFLOW BOUNDARY. THIS BOUNDARY IS EXPECTED TO STALL...AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. .WEATHER HAZARDS... THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. THE MOST SIGNIFICANT STORMS LATE THIS AFTERNOON AND THIS EVENING WILL OCCUR ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION OF SOUTHWEST TEXAS...AS THE OUTFLOW BOUNDARY INTERACTS WITH THE WARMER AIRMASS TO THE WEST. SUFFICIENT AFTERNOON HEATING WEST OF THE OUTFLOW BOUNDARY WILL ENHANCE THE POTENTIAL FOR ISOLATED DOWNBURSTS WITH STORMS IN THOSE AREAS. THESE DOWNBURSTS COULD RESULT IN DAMAGING THUNDERSTORM WINDS. STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE STORMS WHICH DO DEVELOP. HOWEVER...SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS AND LISTEN FOR LATER UPDATES. LINDLEY
Special weather statement, Jul 29, 1:04 PM CDT, 2 hours 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300400- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 104 PM CDT MON JUL 29 2002 CORRECTED TO ADD MENTION OF LOCALLY HEAVY RAIN .SYNOPSIS... A COMPLEX OF THUNDERSTORMS MOVED INTO THE PERMIAN BASIN THIS MORNING...ENTRENCHING A RAIN COOLED AIRMASS OVER THE EASTERN PARTS OF THE AREA. THE COOL AIRMASS WAS ADVANCING WEST INTO SOUTHEAST NEW MEXICO AND THE TRANS PECOS BY EARLY AFTERNOON... IN THE FORM OF AN OUTFLOW BOUNDARY. THIS BOUNDARY IS EXPECTED TO STALL...AND PROVIDE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. .WEATHER HAZARDS... THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. THE MOST SIGNIFICANT STORMS LATE THIS AFTERNOON AND THIS EVENING WILL OCCUR ACROSS SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION OF SOUTHWEST TEXAS...AS THE OUTFLOW BOUNDARY INTERACTS WITH THE WARMER AIRMASS TO THE WEST. SUFFICIENT AFTERNOON HEATING WEST OF THE OUTFLOW BOUNDARY WILL ENHANCE THE POTENTIAL FOR ISOLATED DOWNBURSTS WITH STORMS IN THOSE AREAS. THESE DOWNBURSTS COULD RESULT IN DAMAGING THUNDERSTORM WINDS. IN ADDITION...THESE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL. LOCALIZED MINOR FLOODING WILL ALSO BE POSSIBLE. STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE STORMS WHICH DO DEVELOP. HOWEVER...SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS AND LISTEN FOR LATER UPDATES. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:06 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 20 hr |
| Jul 29, 4:16 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jul 29, 5:06 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 3 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.